Kansas, 2013

Tornado and Hail in Kansas, July 10, 2013

July 10, 2013 · NWS DDC · 4 events in 2 counties and zones

A few severe thunderstorms developed during the late afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A few severe thunderstorms developed during the late afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 10, 1:53 PM CST, 10 minutes earlier.

Area forecast discussion, Jul 10, 1:53 PM CST, 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
253 PM CDT WED JUL 10 2013

...UPDATED FOR LONG TERM...

.SYNOPSIS...
ISSUED AT 1206 PM CDT WED JUL 10 2013

AT 12Z WEDNESDAY A 500MB HIGH WAS LOCATED NEAR THE FOUR CORNERS
AREA WITH SEVERAL THERMAL TROUGHS LOCATED AROUND THIS HIGH. ONE
APPEARS TO BE LOCATED IN NORTHWEST COLORADO AND ANOTHER IN NEVADA.
AT THE 700MB LEVEL TEMPERATURES ACROSS THE CENTRAL PLAINS VARIED
FROM 11C AT NORTH PLATTE TO 13C AT DODGE CITY TO 14C AT DENVER. A
WEDGE OF HIGHER DEWPOINTS WERE OBSERVED FROM THE PANHANDLE OF
TEXAS, ACROSS EASTERN COLORADO INTO SOUTHWEST SOUTH DAKOTA. A
850MB FRONT APPEARS TO BE LOCATED FROM SOUTHEAST WYOMING ACROSS
NORTHERN KANSAS INTO NORTHERN MISSOURI WITH +24C REPORTED SOUTH
OF THIS FRONT AT DODGE CITY AND TOPEKA. A SURFACE COLD FRONT WAS
LOCATED FROM SOUTHEAST COLORADO INTO WESTERN OKLAHOMA.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 203 PM CDT WED JUL 10 2013

THE NAM AND GFS WERE BOTH IN GOOD AGREEMENT WITH MOVING AN UPPER
LEVEL TROUGH INTO NORTHEAST COLORADO THIS AFTERNOON. THIS SYSTEM
WILL BE ASSOCIATED WITH THE RIGHT EXIT REGION OF A +70KT 250MB
JET. AFTERNOON CONVECTION IS ANTICIPATED AS THIS SYSTEM MOVES OUT
INTO THE CENTRAL HIGH PLAINS AND ENCOUNTERS A MOIST UPSLOPE FLOW.
CONVECTION IS EXPECTED TO BECOME MORE WIDESPREAD EARLY THIS
EVENING AS IT SPREADS EAST/SOUTHEAST ALONG THE MID LEVEL
BAROCLINIC ZONE ACROSS WESTERN KANSAS. CAPE VALUES GREATER THAN
1500J/KG EXPECTED AND 0-6KM SHEAR NEAR 40KTS SUPPORTS THAT
SUPERCELL DEVELOPMENT EARLY BEFORE THESE STORMS BEGIN TO
CONSOLIDATE INTO A MCS. AT THIS TIME THE MAIN HAZARD STILL APPEARS
TO BE WIND WITH GUSTS OF 50 TO 60 MPH AND NICKEL TO QUARTER SIZE
HAIL POSSIBLE EARLY TONIGHT. BRIEF PERIODS OF HEAVY RAIN CAN ALSO
BE EXPECTED WITH THIS AREA OF THUNDERSTORMS OVERNIGHT GIVEN PRECIP
WATER VALUES OF 1.5 TO NEAR 1.75 INCHES. BASED ON THE LOCATION OF
THE MID LEVEL BAROCLINIC ZONE WILL THEREFORE BE RAISING
PRECIPITATION CHANCES NORTH OF ALINE FROM GARDEN CITY TO PRATT.

ANOTHER AREA WHERE CONVECTION IS MORE FAVORABLE FOR CONVECTION
LATER TODAY WILL BE ACROSS SOUTHEAST COLORADO AND FAR WESTERN
KANSAS WHICH WILL BE NEAR A SURFACE BOUNDARY THAT WILL BE LOCATED
FROM FROM SOUTHEAST COLORADO INTO WESTERN OKLAHOMA. IN THIS
LOCATION HOWEVER THE INSTABILITY AND DEEP LAYER SHEAR WAS NOT AS
STRONG. AT THIS TIME IT STILL APPEARS WIND GUSTS WILL BE THE MAIN
HAZARD IN THIS AREA LATE TODAY AND EARLY TONIGHT.

PRECIPITATION ACROSS WESTERN KANSAS WILL TAPER OFF EARLY THURSDAY
WITH SKIES CLEARING FROM WEST OT EAST. 24 HOUR 850MB TEMPERATURE
TRENDS FROM BOTH THE NAM AND GFS INDICATED A 2-3C WARMUP BETWEEN
00Z THURSDAY AND 00Z FRIDAY IN FAR WESTERN KANSAS WHILE IN NORTH
CENTRAL KANSAS 850MB TEMPERATURE SUGGESTING LITTLE IF ANY WARMING.
GIVEN THIS WILL TREND TOWARDS KEEPING HIGHS IN THE MID 90S WHILE
ACROSS SOUTHWEST KANSAS TREND TEMPERATURES UP TO NEAR 100 DEGREES
IN A FEW LOCATIONS.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 250 PM CDT WED JUL 10 2013

A LARGE RIDGE OF UPPER LEVEL HIGH PRESSURE WILL DOMINATE THE PLAINS
INTO NEXT WEEK WITH LITTLE IF ANY RAINFALL EXPECTED AND WARM
TEMPERATURES. A WESTWARD MOVING UPPER LEVEL WAVE WILL MOVE UNDER THE
RIDGE FROM SUNDAY INTO MONDAY ACROSS MAINLY THE SOUTHERN PLAINS AND
HAVE LITTLE IMPACT FOR OUR WEATHER. VERY WARM MID LEVEL TEMPS OF
AROUND -4 CELSIUS WILL GREATLY PRECLUDE THE CHANCES FOR ANY
THUNDERSTORMS. HEAT ADVISORY CONDITIONS COULD BE MET IN PARTS OF
SOUTH CENTRAL KANSAS ON FRIDAY AND SATURDAY DEPENDING ON THE
DEWPOINTS. A SURFACE LEE TROUGH WILL CONTINUE TO BRING SOUTH WINDS
OF 10 TO 20 MPH THROUGH THE PERIOD WITH HIGHER GUSTS DURING THE
AFTERNOONS.

OVERNIGHT LOWS WILL BE VERY MILD AND IN THE 70S WITH DAYTIME HIGHS
AROUND 100 TO 105 FRIDAY AND SATURDAY. HIGHS ARE FORECAST TO ONLY
COOL SLIGHTLY FROM SUNDAY INTO THE MIDDLE OF NEXT WEEK INTO THE MID
AND UPPER 90S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1206 PM CDT WED JUL 10 2013

A SURFACE FRONT WILL EXTEND FROM SOUTHEAST COLORADO INTO WESTERN
OKLAHOMA. NORTH OF THIS FRONT AN EASTERLY WIND WILL CONTINUE AT 10
TO 15KTS ACROSS SOUTHWEST KANSAS THROUGH 00Z THURSDAY. THESE
EASTERLY WINDS WILL THEN BEGIN TO GRADUALLY VEER TO THE SOUTHEAST
EARLY TONIGHT. CONVECTION IS EXPECTED TO DEVELOP ACROSS EASTERN
COLORADO LATER THIS AFTERNOON AND THEN SPREAD EAST/SOUTHEAST
ACROSS WESTERN KANSAS OVERNIGHT. LATEST MODELS SUGGEST THE BETTER
OPPORTUNITY FOR CONVECTION AT GCK AND DDC WILL BE BETWEEN 00Z AND
06Z AND AT HYS BETWEEN 03Z AND 09Z. BASED ON LATEST BUFR SOUNDINGS
THE CLOUD BASES WILL BE ABOVE 5000FT SO VFR CONDITIONS ARE
EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  96  73 104 /  50  10  10   0
GCK  68  97  73 104 /  60  10   0   0
EHA  67  98  72 103 /  40   0   0   0
LBL  68  99  72 104 /  40   0   0   0
HYS  69  95  73 104 /  50  20  10  10
P28  74  98  74 102 /  40  30  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...BURGERT
SHORT TERM...BURGERT
LONG TERM...KRUSE
AVIATION...BURGERT
Hazardous weather outlook, Jul 10, 3:19 AM CST, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
419 AM CDT WED JUL 10 2013

KSZ030-031-043>046-061>066-074>081-084>090-110930-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
419 AM CDT WED JUL 10 2013 /319 AM MDT WED JUL 10 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON ACROSS
SOUTHWEST AND WEST CENTRAL KANSAS MAINLY SOUTHWEST OF A SCOTT CITY
TO DODGE CITY TO COLDWATER LINE. HAIL UP TO THE SIZE OF NICKELS OR
PERHAPS QUARTERS WILL BE POSSIBLE AND WIND GUSTS IN THE 50 TO 60
MPH RANGE WILL ALSO BE POSSIBLE. MORE ORGANIZED THUNDERSTORMS MAY
AFFECT WEST CENTRAL AND SOUTHWEST KANSAS LATE TONIGHT AS A COMPLEX
OF STORMS MOVES EAST-SOUTHEAST OUT OF EASTERN COLORADO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ARE NOT EXPECTED TO BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

The radar

The Dodge City radar (KDDC), 158 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 tornado. Local standard time, as filed.

Tornado, Stanton

When
July 10, 2:03 PM CST to 2:08 PM CST
Where
Stanton County, 7.56 mi N of Johnson to 7.42 mi N of Johnson
Rating
EF0
Path length
0.15 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
37.679, -101.761

A weak landspout lasted about 5 minutes but did not cause any damage.

Hail, Scott

When
July 10, 6:55 PM CST
Where
Scott County, 5.55 mi N of Manning
Measured
1 in hail
Reported by
Public
Coordinates
38.630, -100.710

Most of the hail was nickel sized.

Hail, Scott

When
July 10, 6:58 PM CST
Where
Scott County, 7.05 mi E of Scott State Park
Measured
1 in hail
Reported by
Public
Coordinates
38.690, -100.790

Hail, Scott

When
July 10, 7:05 PM CST
Where
Scott County, 3.45 mi N of Sandon
Measured
2 in hail
Reported by
Public
Coordinates
38.580, -100.780

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyThe tornado archive for Kansas, 2013Warnings in Kansas, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474031, 474028, 474029, 474030.